ER Visits Linked to Synthetic Pot Up Significantly in Recent Years
Misperception that it is safe makes it especially dangerous, experts say
THURSDAY, Oct. 16, 2014 (HealthDay News) -- The number of visits to U.S. emergency departments linked to synthetic pot -- also known as "K2" or "Spice" -- have more than doubled in recent years, according to an Oct. 16 report from the U.S. Substance Abuse and Mental Health Services Administration (SAMHSA).
"Synthetic cannabinoids are a growing public health risk -- made even more dangerous by the widespread misconception that they are safe and legal," SAMHSA Administrator Pamela Hyde said in an administration news release. "These injury reports compel us to get the word out to all segments of the community -- especially youth -- that these products can cause significant harm."
According to the report, there were 28,531 emergency department visits linked to synthetic pot in 2011, compared to 11,406 in 2010. For teens aged 12 to 17, the number of such visits to the emergency department doubled, from 3,780 in 2010 to 7,584 in 2011. For those aged 18 to 20, that number quadrupled, from 1,881 in 2010 to 8,212 in 2011. Males accounted for 79 percent of all visits in 2011. However, the number of visits by females tripled between 2010 and 2011.
Reported health problems caused by synthetic marijuana include anxiety, severe agitation, nausea, vomiting, tremors, seizures, hallucinations, paranoia, tachycardia, hypertension, unresponsiveness, and even death. Hyde noted that many states offer educational information to local communities, including webinars and fact sheets for parents and other adults, on the signs and symptoms of the use of synthetic marijuana.